I was very recently sent to the ER due to heart palpitations stemming from stress induced anxiety, not a pre-existing condition (three days ago). I'm a 20 year old female, 5'6", 160 lbs, and I've never suffered with any form of anxiety before. They gave me Ativan in the ER, and gave me a small prescription when I was sent home. It got my heart rate down at the time, but since then I've still been experiencing lingering feelings of anxiety (shakiness, weakness, nervousness, restlessness, slightly faster than normal heart rate, unable to sleep). I've been taking extremely small doses (0.5-1mg) of the Ativan at night in order to sleep and not feel those lingering anxiety feelings, but it doesn't seem to help besides making me drowsy, and even then it seems to be prolonging my symptoms. The drowsiness has also lingered into the next day following taking the Ativan and its causing unpleasant head fog/slowness and general zombieness. As this seems to be a temporary state of anxiety, should I continue to take it, should I quit it altogether and find something over the counter and not as heavy, or should I just forget medication and deal with this through all of the other hollistic treatment?
Ativan is very habit forming and yes, it CAN contribute to anxiety in that once the drug wears off anxiety symptoms can "rebound" and be worse than ever. Ativan is a "bandaid" or temporary treatment. Your best bet is to try to learn to manage the causes of your anxiety. Counselling helps for some people. If anxiety becomes overwhelming and counselling is not enough, there are other better drugs out there to treat long term anxiety. It is really best with anxiety to stay away from drugs and try to manage it naturally. Some people find meditating, breathing exercises, imagery, biofeedback etc are helpful. You learn to look for the triggers and when you feel the symptoms coming on you learn to control your breathing and slow your heart rate. Ones mind is VERY powerful and a lot of treating anxiety is learning to prevent it and control it. Just be sure that there is no organic cause for the symptoms. If all organic causes have been ruled out and it is just anxiety the holistic treatment is a great idea.
- Ativan Information for Consumers
- Ativan Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ativan (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Lorazepam - I have been on Xanax for a month and a half for heart palpitation at night, I was having
Updated 20 Jan 2010 • 1 answer
Is it normal to still have heart arrhythmia while taking metoprolol? My dr. says not to worry it is?
Updated 1 Feb 2013 • 2 answers
Posted 24 May 2016 • 1 answer
Updated 18 Oct 2016 • 2 answers
Updated 17 Sep 2017 • 1 answer